Alert archive / South Dakota / River Flood Warnings in 2020

River Flood Warning 4, NWS Aberdeen, SD

March 9, 2020Spink County, South Dakota

NWS Aberdeen, SD issued this river flood warning at Mar 9, 2020, 9:27 AM CDT for Spink County, South Dakota. It was in force for 25 days.

The area

The counties it named.

The facts

Issued
Mar 9, 2020, 9:27 AM CDT (14:27 UTC)
Expired
Apr 3, 2020, 10:40 AM CDT
In force
25 days
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
Moderate

County Spink County, SD

The radar

The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this river flood warning went out at Mar 9, 6:49 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Mar 9, 6:49 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
649 AM CDT Mon Mar 9 2020

.UPDATE...
Issued at 635 AM CDT Mon Mar 9 2020

See updated aviation discussion below.

&&

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 330 AM CDT Mon Mar 9 2020

The low to mid clouds will slowly exit to the southeast through the
day today. The surface high near the ND/Manitoba border early this
morning will sink over much of the forecast area east of the
Missouri River this afternoon and evening, before moving into
central MN Tuesday morning. Meanwhile, an elongated area of low
pressure will push a trough along the SD/WY/NE border this evening.
The trough will shift into south central SD Tuesday morning, and
southeastern SD Tuesday afternoon, while a ridge of high pressure
lingers along the ND/SD border. At 500mb west to southwest flow
aloft will continue, with weak disturbances moving trough. A
stronger feature, trailing from the low moving across central to
eastern Canada today through tonight, will move in from the west
during the daylight hours Tuesday. While light precipitation may
near from the south, from the surface trough, it looks like a
slightly better chance will be associated with the 500mb feature.
Continued mainly high chance pops with light snow. Light
accumulations are expected, with snowfall of around an inch or less.
Precipitation may mix with and change over to light rain Tuesday
afternoon over our western and southern counties as temperatures top
out in the 30s, with low 40s over central South Dakota.

.LONG TERM...(Tuesday Evening through Sunday)
Issued at 330 AM CDT Mon Mar 9 2020

Considerably more forecast confidence in the front end of the period
than the back end. When the forecast period opens, zonal flow and
northwest flow start taking turns controlling the steering winds
aloft over this region, while split flow has Gulf of Mexico moisture
bottled up well to the south. From Friday onward, things become a
lot less clear, respecting steering flow evolution.

The 00Z GFS/Canadian and ECMWF solutions all bring a large upper low
circulation down the west coast in the northern branch jet stream
Friday and Saturday. But all three model camps do something
different with this upper circulation during the weekend into early
next week. Over this CWA, ensemble-based, in-house probability of
precipitation guidance seems to be latching onto the faster, more
aggressive GFS solution, as the highest pops of the period are
currently showing up Friday night and Saturday. At this point, not
overly confident in that verifying. But, since all three GSM camps
seem to have a southwestern CONUS (or intermountain west) longwave
trof/upper-level cut-off low looming in their solutions for next
weekend/early the following week, will have to keep a close eye on
model trends this week.

Fortunately, the low level thermal progs in the 00Z deterministic
and ensembles output still lend a goodly amount of confidence to the
forecast, namely that low level waa Tuesday night into Wednesday
will cause Wednesday to be the warmest forecast period of the 7 day,
with a cold frontal passage set to work through the region Wednesday
night that will, effectively, set the stage for cold/cooler
conditions for the rest of the week and on into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 635 AM CDT Mon Mar 9 2020

Morning MVFR ceilings will give way to VFR conditions this
afternoon. VFR conditions will then persist at all sites for the
remainder of the period.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Lueck
SHORT TERM...KF
LONG TERM...Dorn
AVIATION...Lueck
Hazardous weather outlook, Mar 9, 3:30 AM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 AM CDT Mon Mar 9 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
330 AM CDT Mon Mar 9 2020 /230 AM MDT Mon Mar 9 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 12:32 AM CDTRiver Flood WarningABRCodington25 hr
Mar 9, 11:46 AM CDTRiver Flood WarningABRHamlin7 days

Nearby

River Flood Warnings in South Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.